Library Header Image
LSE Research Online LSE Library Services

On testing for high-dimensional white noise

Li, Zeng, Lam, Clifford, Yao, Jianfeng and Yao, Qiwei ORCID: 0000-0003-2065-8486 (2019) On testing for high-dimensional white noise. Annals of Statistics, 47 (6). 3382 - 3412. ISSN 0090-5364

[img] Text - Accepted Version
Download (546kB)
[img] Other - Accepted Version
Download (86kB)

Identification Number: 10.1214/18-AOS1782


Testing for white noise is a classical yet important problem in statistics, especially for diagnostic checks in time series modeling and linear regression. For high-dimensional time series in the sense that the dimension p is large in relation to the sample size T, the popular omnibus tests including the multivariate Hosking and Li-McLeod tests are extremely conservative, leading to substantial power loss. To develop more relevant tests for high-dimensional cases, we propose a portmanteau-type test statistic which is the sum of squared singular values of the first q lagged sample autocovariance matrices. It, therefore, encapsulates all the serial correlations (upto the time lag q) within and across all component series. Using the tools from random matrix theory and assuming both p and T diverge to infinity, we derive the asymptotic normality of the test statistic under both the null and a specific VMA(1) alternative hypothesis. As the actual implementation of the test requires the knowledge of three characteristic constants of the population cross-sectional covariance matrix and the value of the fourth moment of the standardized innovations, non trivial estimations are proposed for these parameters and their integration leads to a practically usable test. Extensive simulation confirms the excellent finite-sample performance of the new test with accurate size and satisfactory power for a large range of finite (p, T) combinations, therefore ensuring wide applicability in practice. In particular, the new tests are consistently superior to the traditional Hosking and Li-McLeod tests.

Item Type: Article
Official URL:
Additional Information: © 2019 Institute of Mathematical Statistics
Divisions: Statistics
Subjects: Q Science > QA Mathematics
Date Deposited: 19 Nov 2018 14:57
Last Modified: 20 Oct 2021 01:30

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics